Alert archive / Nevada / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 15, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 17, 2018, 9:53 PM PDT for Clark County, Nevada. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2018, 9:53 PM PDT (04:53 UTC)
- Expired
- Jul 17, 2018, 10:45 PM PDT
- In force
- 52 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clark County, NV
The radar
The Las Vegas radar (KESX), 53 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 10:09 PM PDT | TSTM WND GST 60 | Nellis Afb, NV | NELLIS AFB ASOS RECORDED A WIND GUST OF 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 4.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 993 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 3511 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
838
WUUS55 KVEF 180453
SVRVEF
NVC003-180545-
/O.NEW.KVEF.SV.W.0015.180718T0453Z-180718T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
953 PM PDT TUE JUL 17 2018
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
North central Clark County in southern Nevada...
* Until 1045 PM PDT.
* At 952 PM PDT, a severe thunderstorm was located 15 miles
northeast of Nellis AFB, moving south at 15 mph. Strong winds may
impact eastern parts of the Las Vegas Valley shortly.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
* Locations impacted include...
Las Vegas, Henderson, North Las Vegas, Boulder City, Las Vegas Bay,
Aliante, Lake Las Vegas, Nellis AFB, Downtown Las Vegas, East Las
Vegas, Sam Boyd Stadium, The Motor Speedway, Paradise, Boulder
Beach, Boulder Beach Campground, Las Vegas Bay Campground,
Callville Bay, Callville Bay Campground, Gass Pk and Sunrise Mtn.
This includes Interstate 15 in Nevada between mile markers 60 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3613 11462 3614 11463 3612 11466 3611 11474
3609 11475 3606 11473 3604 11474 3603 11472
3602 11473 3599 11496 3633 11531 3657 11495
3647 11477 3622 11453
TIME...MOT...LOC 0452Z 019DEG 14KT 3644 11491
HAIL...<.75IN
WIND...60MPH
$$
Outler2 follow-up statements
124
WWUS55 KVEF 180523
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
1023 PM PDT TUE JUL 17 2018
NVC003-180545-
/O.CON.KVEF.SV.W.0015.000000T0000Z-180718T0545Z/
Clark NV-
1023 PM PDT TUE JUL 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM PDT
FOR NORTH CENTRAL CLARK COUNTY...
At 1022 PM PDT, severe thunderstorm winds were pushing across the
eastern half of the Las Vegas valley and approaching Old Henderson
and Lake Mead area. A wind gust of 60 mph was recently reported at
Nellis Air force base.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
Locations impacted include...
Las Vegas, Henderson, North Las Vegas, Boulder City, Las Vegas Bay,
Aliante, Lake Las Vegas, Nellis AFB, Downtown Las Vegas, East Las
Vegas, Sam Boyd Stadium, The Motor Speedway, Paradise, Boulder Beach,
Boulder Beach Campground, Las Vegas Bay Campground, Callville Bay,
Callville Bay Campground, Gass Pk and Sunrise Mtn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3613 11462 3614 11463 3612 11466 3611 11474
3609 11475 3606 11473 3604 11474 3603 11472
3602 11473 3599 11496 3633 11531 3657 11495
3647 11477 3622 11453
TIME...MOT...LOC 0522Z 019DEG 14KT 3633 11496
HAIL...<.75IN
WIND...60MPH
$$
Outler769
WWUS55 KVEF 180541
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
1041 PM PDT TUE JUL 17 2018
NVC003-180550-
/O.EXP.KVEF.SV.W.0015.000000T0000Z-180718T0545Z/
Clark NV-
1041 PM PDT TUE JUL 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARK COUNTY
WILL EXPIRE AT 1045 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds to 50 mph are still possible...especially near Lake Mead
through midnight.
LAT...LON 3613 11462 3614 11463 3612 11466 3611 11474
3609 11475 3606 11473 3604 11474 3603 11472
3602 11473 3599 11496 3633 11531 3657 11495
3647 11477 3622 11453
TIME...MOT...LOC 0540Z 019DEG 14KT 3627 11498
$$
OutlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:00 PM PDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 17, 7:00 PM PDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 700 PM PDT Tue Jul 17 2018 .SYNOPSIS...Hot and humid conditions will continue through mid week with thunderstorms possible across much of the forecast area through the end of the week, especially in the higher terrain. && .UPDATE...At 7 pm...scattered thunderstorms were primarily confined to parts of Lincoln County and northern Mohave County with a couple of weak cells in western Clark County. The activity in Lincoln County is expected to drift to the southeast into the northeast portion of Clark County over the next few hours. In general, there should be a downward trend in most of this activity after sunset. Updates are out. -Salmen- && .PREVIOUS DISCUSSION...231 PM PDT... .SHORT TERM...through Thursday night. Two primary weather features influencing our weather are high pressure currently centered over the central California coastline and an inverted trough moving across southern Arizona and northern Mexico. Overnight, the high pressure center moves inland over central California and the inverted trough pushes into southern California. Any storms that survive or develop overnight, will generally move to the southwest across Mohave County and southern San Bernardino County. The last several runs of the HRRR has trended away from bringing storms out of Lincoln County into Clark County. Left a chance of showers/storms in the Spring Mountains and Sheep Range this evening but kept the Las Vegas Valley dry based on the latest HRRR forecast. On Wednesday, high pressure shifts east into central Nevada while the inverted trough lifts northwest across San Bernardino County. This track will bring higher moisture and increasing instability across the Sierra and Inyo County. More than sufficient moisture and weak instability elsewhere will give most areas a chance of showers and storms Wednesday afternoon/evening with the possible exception of San Bernardino County which will lie in an unfavorable region of downward motion behind the trough. The high is forecast to re-position over the four corners area on Thursday with a general southeasterly flow setting up across the forecast area. Any embedded disturbances or decaying MCS that form south-southeast of our area Wednesday night could become a player influencing convective activity Thursday. An Excessive Heat Warning is in effect through Wednesday evening for the Owens Valley and Esmeralda County with a Excessive Heat Advisory in effect for the White Mountains of Inyo County. Hot and humid conditions are expected with sky conditions and temperatures greatly influenced by the amount of clouds spread across the region from decaying overnight convection. .LONG TERM...Friday through Tuesday. By FRI, an upper level trough over NW Canada and the NW Pacific will help nudge the ridge overhead eastward, eventually moving it over New Mexico and Texas by Saturday. The eastward propagation of the high should result in some mid-level dry air off the SoCal coast to filter in across southwestern portions of our CWA FRI-SAT. However, lingering low level moisture combined with daytime heating will still allow for thunderstorms to develop mainly along higher terrain through the weekend. By SUN-MON, models are now shifting the high pressure back across the southwest and over Arizona. This westward propagation will increase temps and continue to keep thunderstorms chances mainly focused over the higher terrain through TUE. Main threats with any thunderstorm development will be localized flooding, small hail, and strong to severe outflows capable of producing damaging winds and blowing dust. Besides storm chances, expect light winds less than 10-15 mph, temperatures to increase a degree or two each day and partly sunny to partly cloudy skies. && .AVIATION...For McCarran...Outside of convective influence, light, variable winds below 10 knots will continue across the terminal through the afternoon, favoring an easterly direction. Probability of outflow affecting the terminal this evening is low. CIGs should remain above 10k feet. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered to isolated thunderstorms across the region through the remainder of the afteroon with storms likely to persist through the night along and south of Interstate 40 through southern California and southwest Arizona. Outside of thunderstorm influences, winds will follow diurnal trends with speeds of 5-15 knots. CIGs at or above 10k feet in general but CIGs may drop to 5-7 k feet in shower and storms. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIATION...Salmen LONG TERM.............Kryston For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 17, 4:40 PM PDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 PM PDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM FLASH FLOOD 6 N HUALAPAI PEAK 35.17N 113.89W
07/17/2018 MOHAVE AZ COUNTY OFFICIAL
MOHAVE COUNTY PUBLIC WORKS REPORTED DW RANCH
ROAD CLOSED DUE TO FLOODING BETWEEN MILE
MARKERS 3 AND 5.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:13 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Jul 17, 8:49 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 17, 10:14 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Jul 18, 11:47 AM PDT | Flash Flood Warning | VEF | Clark, Nye | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.